Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 2, NWS Norman, OK

February 19, 2004Grant County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Feb 19, 2004, 7:27 PM CST for Grant County, Oklahoma. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 19, 2004, 7:27 PM CST (01:27 UTC)
Expired
Feb 19, 2004, 8:15 PM CST
In force
48 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Grant County, OK

The radar

The Vance AFB radar (KVNX), 14 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2004-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2004-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 476 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-300 J/kg
Mixed-layer LCL
1511 m above ground
0-6 km bulk shear
95 kt
0-1 km storm-relative helicity
476 m²/s²
0-3 km storm-relative helicity
584 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

798 
WUUS54 KOUN 200127
SVROKC
OKC053-200215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
727 PM CST THU FEB 19 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN NORTHERN OKLAHOMA

* UNTIL 815 PM CST

* AT 727 PM CST...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 5   
MILES SOUTHWEST OF NASH...MOVING EAST-NORTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE JEFFERSON...MEDFORD...NASH AND
  POND CREEK

HAIL UP TO THE SIZE OF NICKELS ARE LIKELY.

LAT...LON 3671 9816 3659 9812 3668 9760 3691 9780

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 19, 2:45 PM CST, 4 hours 42 minutes earlier.

Area forecast discussion, Feb 19, 2:45 PM CST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
245 PM CST THU FEB 19 2004

STRONG UPPER WAVE WILL MAKE ITS WAY ENE ACROSS SOUTHERN PLAINS THIS
EVENING WITH SFC COLD FRONT MOVING SOUTH ACROSS OK AND N TX. AS THIS
WAVE MOVES ACROSS... ALTHOUGH MOISTURE IS LIMITED... VERY STEEP
LAPSE RATES AND SOME ELEVATED INSTABILITY WILL BE PRESENT. THIS MAY
ALLOW A FEW THUNDERSTORMS TO DEVELOP UNDER THE COLD CORE AS IT MOVES
ACROSS NORTHERN OKLAHOMA THIS EVENING. WITH INVERTED V SOUNDINGS MAY
BE MORE OF AN OPPORTUNITY FOR DOWNBURST WINDS... ALL BE IT SLIGHT...
THAN RAIN WITH SOME OF THIS ACTIVITY. IN ANY EVENT WILL KEEP CHANCE
POPS ACROSS THE NORTH. FARTHER SOUTH WILL STRUGGLE TO OVERCOME
CAPPING INVERSION IN PLACE... BUT AS FRONT MOVES ACROSS COULD SEE A
FEW SHWRS/TSTMS INTO CENTRAL AND SOUTHEAST OKLAHOMA. WILL ALSO KEEP
WIND ADVISORY GOING INTO THE EVENING EVERYWHERE EXCEPT PORTIONS
OF NW OK.

STRONG SOUTH TO SOUTHWEST WINDS WILL BE REPLACED BY STRONG N WINDS
BEHIND THE FRONT... ALTHOUGH SHOULD REMAIN BELOW ADVISORY CRITERIA.
THESE WINDS WILL REMAIN UP FOR MUCH OF THE DAY ON FRI BEFORE COOLER
SFC HIGH BUILDS INTO THE AREA FRI AFTN AND EVENING. MAINLY PACIFIC
AIR WITH THIS HIGH SO COOL DOWN WILL NOT BE AS PRONOUNCED AS ONES
THE PAST FEW WEEKS. PLEASANT FIRST PART OF WEEKEND AS SFC HIGH
SETTLES OVERHEAD WITH SHORTWAVE RIDGING AT MID LEVELS. INITIALLY
DISORGANIZED TROUGH ACROSS THE WEST WILL SEND OUT PIECES OF ENERGY
TOWARD THE SOUTHERN PLAINS BY SUNDAY. WILL INTRO SOME LOW POPS FOR
PORTIONS OF WESTERN AND NORTHWESTERN OKLAHOMA FOR SUNDAY AS
COMBINATION OF MID LEVEL ENERGY ALONG WITH WAA ON BACK SIDE OF SFC
HIGH MAY BE ENOUGH TO PRODUCE A FEW SHOWERS.

MORE ORGANIZED SYSTEM DROPS DOWN INTO MEAN TROUGH POSITION TO OUR
WEST BY EARLY NEXT WEEK AND THEN TAKES SOUTHERN TRACK ACROSS TX
THROUGH TUE. WILL PUT/KEEP SOME LOW POPS ACROSS THE BOARD BEGINNING
MONDAY THROUGH TUESDAY NIGHT. OTHERWISE DRY WITH NEAR OR SLIGHTLY
WARMER THAN NORMAL TEMPS THROUGH EXTENDED.

FCSTID = 30
OKC  44 53 29 54 / 20 10 00 00
HBR  43 56 27 56 / 10 10 00 00
SPS  47 58 31 58 / 10 10 00 00
GAG  37 52 22 54 / 30 10 00 00
PNC  40 49 26 51 / 30 20 00 00
DUA  50 56 33 56 / 20 10 00 00

.OUN...
OK...WIND ADVISORY THIS EVENING...
OKZ006>008-011>013-016>048-050>052.
TX...WIND ADVISORY THIS EVENING... TXZ083>090.
Hazardous weather outlook, Feb 19, 4:10 PM CST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE NORMAN OK
410 PM CST THU FEB 19 2004

OKZ004>048-050>052-TXZ083>090-201300-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.

DISCUSSION...
A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE EASTWARD ACROSS
NORTHWEST OKLAHOMA AND SOUTHERN KANSAS TONIGHT. A FEW THUNDERSTORMS
WILL OCCUR FROM LATE AFTERNOON THROUGH TONIGHT...MAINLY OVER FAR
NORTHERN OKLAHOMA.  SOME OF THESE STORMS WILL BE CAPABLE OF
PRODUCING STRONG WIND GUSTS AND SMALL HAIL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST FRIDAY FEB 20.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
A SIGNIFICANTLY INCREASED WILDFIRE DANGER WILL EXIST THROUGH LATE
THIS AFTERNOON DUE TO STRONG SOUTH TO SOUTHWEST WINDS...WARM
TEMPERATURES AND LOW HUMIDITY.  SEE FIRE DANGER STATEMENT AND RED
FLAG WARNING FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED FRIDAY THROUGH WEDNESDAY

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FEBRUARY 20TH.

SIX / 11

In the hours before

Special weather statement, Feb 19, 4:55 PM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
455 PM CST THU FEB 19 2004

OKZ021>023-033>038-TXZ083>085-192330-
BECKHAM OK-CADDO OK-COMANCHE OK-FOARD TX-GREER OK-HARDEMAN TX-HARMON
OK-JACKSON OK-KIOWA OK-TILLMAN OK-WASHITA OK-WILBARGER TX-
455 PM CST THU FEB 19 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...CADDO...
COMANCHE...FOARD...GREER...HARDEMAN...HARMON...JACKSON...KIOWA...
TILLMAN...WASHITA AND WILBARGER COUNTIES.

AS A DRY LINE MOVES EAST...VERY STRONG SOUTHWEST TO WEST WINDS WILL
BE SEEN OVER MUCH OF SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS.
WIND GUSTS TO NEAR 55 MPH WILL BE POSSIBLE AT TIMES THROUGH 6 PM
FROM AREAS AROUND SEYMOUR AND VERNON TEXAS...NORTHWARD THROUGH
ALTUS...MANGUM...HOBART...AND SAYRE.

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS. IF IN A HOME
OR BUSINESS...STAY AWAY FROM SOUTH AND WEST FACING WINDOWS.

11
Special weather statement, Feb 19, 5:10 PM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
510 PM CST THU FEB 19 2004

OKZ005-006-192330-
ALFALFA OK-WOODS OK-
510 PM CST THU FEB 19 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA AND WOODS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER DACOMA AT 510 PM CST...MOVING
NORTHEAST AT 45 MPH. WINDS NEAR 50 MPH WILL ACCOMPANY THIS STORM.

PEOPLE IN ALFALFA AND WOODS COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

JAMES
Special weather statement, Feb 19, 5:30 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
530 PM CST THU FEB 19 2004

OKZ016-021-022-033>038-TXZ083>085-200000-
BECKHAM OK-COMANCHE OK-CUSTER OK-FOARD TX-GREER OK-HARDEMAN TX-HARMON
OK-JACKSON OK-KIOWA OK-TILLMAN OK-WASHITA OK-WILBARGER TX-
530 PM CST THU FEB 19 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...COMANCHE...
CUSTER...FOARD...GREER...HARDEMAN...HARMON...JACKSON...KIOWA...
TILLMAN...WASHITA AND WILBARGER COUNTIES.

AS A DRY LINE MOVES EAST...VERY STRONG SOUTHWEST TO WEST WINDS WILL
BE SEEN OVER MUCH OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS.
WIND GUSTS TO NEAR 55 MPH WILL BE POSSIBLE AT TIMES THROUGH 7 PM
FROM AREAS AROUND SEYMOUR AND VERNON TEXAS...NORTHWARD THROUGH
ALTUS...MANGUM...HOBART...ELK CITY AND CLINTON.

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS. IF IN A HOME
OR BUSINESS...STAY AWAY FROM SOUTH AND WEST FACING WINDOWS.

MAXWELL
Special weather statement, Feb 19, 5:39 PM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
539 PM CST THU FEB 19 2004

OKZ007-200000-
GRANT OK-
539 PM CST THU FEB 19 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED NORTHEAST OF CHEROKEE IN ALFALFA
COUNTY...MOVING NORTHEAST AT 45 MPH. IF STORM INTENSITY
CONTINUES...A SEVERE THUNDERSTORM WARNING MAY BE ISSUED FOR GRANT
COUNTY.

PEOPLE IN GRANT COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JAMES
Local storm report, Feb 19, 6:19 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
619 PM CST THU FEB 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             WAKITA                  36.88N 97.92W
02/19/2004  0.88 INCH        GRANT              OK   BROADCAST MEDIA

&&

KT
Special weather statement, Feb 19, 7:20 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
720 PM CST THU FEB 19 2004

OKZ006-007-200145-
ALFALFA OK-GRANT OK-
720 PM CST THU FEB 19 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA AND GRANT COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF JET AT 720 PM
...MOVING EAST-NORTHEAST AT 30 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER COULD DEVELOP
RAPIDLY.

PEOPLE IN ALFALFA AND GRANT COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

11

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.